Is it possibile for Viagra, or any other medication, to cause Peyronie disease?

Is anyone doing research on the possibility of Viagra causing Peyronie disease or any other type of medication causing this disease?  Mine seems to have started after I took Viagra . Thank you,  Floyd Mathis

 

Greetings Floyd,

Sorry to hear of your problem with Peyronie's disease.

Yes, there is growing evidence that Viagra, Cialis and Levitra (all the PDE5 inhibitor drugs) can cause Peyronie's disease in some men.  I have reported this and written about this observation for many years now.  You can read more about this topic in these posts from the PDI website:  Viagra Peyronie's disease connection and Viagra, Cialis and Levitra Use with Peyronie’s Disease and Peyronie’s Disease Plaque, Viagra, Cialis, Levitra, and Blood Supply .  There are more articles that are available but I think you will get the idea from these. 

The basic way the injury happens that leads to the start of Peyronie's disease is from "over inflation" that damages the internal tissue of the penis called the tunica albuginea.

I was talking to a man the other day from Australia whose PD started from just a single use of one of these PDE5 drugs. He told me that he developed an erection that was so hard and large that he was scared what might happen to him.  He said he thought he might explode.  Obviously that was the last and only time he took any drug like that.  About two months later he had three internal Peyronie's plaques and a curved penis of 45 degrees.  Because he did not have any sexual activity for months before that event or after it he is positive it was the drug that injured him. 

He went to his medical doctor who told him that this sometimes happens to men.  You will notice that there is a caution on inside drug product information that warns that men with PD should not use these PDE5 drugs.  

What strikes me as especially careless and inappropriate is that there are medical doctors who actually prescribe Viagra, Cialis and Levitra to men who already have Peyronie's disease to help them have an erection when they show signs of erectile dysfunction.

Yes, there are other drugs that are said to be associated with or to cause Peyronie's disease.  The common list includes beta blockers used for heart problems and all of the statin drugs used to lower cholesterol.    

I suggest that you review some of the Alternative Medicine treatment ideas on the PDI website to learn how you can use Peyronie's natural treatment to help yourself correct this problem.  Please let me know if there is anything I can do to help you.  TRH 

Could blood pressure medication cause Peyronie’s disease?

My wife and I wanted to know if blood pressure pills would effect PD as well.

Thank you

 

Greetings to your wife and you,

Yes, there is a category of blood pressure and heart medication known as beta-blockers that have long been known to cause Peyronie's disease as a side effect.   Other drugs that can cause Peyronie's disease are interferon, used to treat multiple sclerosis, and Dilantin, used as  an anti-seizure drug.  

Here is a partial list of beta blockers:

  • Acebutolol (Sectral®)
  • Atenolol (Tenormin®)
  • Betaxolol (Kerlone®, Betoptic®)
  • Bisoprolol (Zebeta®)
  • Carteolol (Ocupress®)
  • Esmolol (Brevibloc®)
  • Nebivolol (Bystolic®)
  • Metoprolol (Lopressor®, Toprol-XL®)
  • Penbutolol (Levatol®)
  • Pindolol (Visken®)

If you suspect your blood pressure medication is a beta blocker you should talk to your doctor about finding a possible substitute for it.   TRH

Drugs Can Cause Peyronie’s Disease: Beta blockers & PDE5 inhibitors

Prescriptions drugs that start Peyronie’s disease

The cause of Peyronie's disease remains unknown.  However, among the more commonly suspected causes are injuries as during intercourse, penile trauma as during a difficult catheterization procedure or surgery, genetic predisposition, or a problem of the immune system.

Because medical Peyronie’s disease treatment is also poorly defined, with no standard drug receiving formal approval, one must wonder about the drugs that are currently being prescribed by medical doctors for their Peyronies patients.

Several prescription medications list Peyronie's disease among the potential side effects.  While no formal research exists that proves these medications cause Peyronie's disease, presumptive evidence and frequent patient complaints of strong association with these drugs supports these as possible causes.

  1. 1. Beta Blockers – These are the most common medications in popular use that list Peyronie's disease as a potential side effect.  Beta blockers is a class of drugs used for various indications, but particularly for the management of cardiac arrhythmias, protection of the heart after a myocardial infarction (heart attack), angina pectoris, atrial fibrillation, cardiac arrhythmia, congestive heart failure, glaucoma, migraine prevention, mitral valve prolapsed, and hypertension (high blood pressure). They tend to diminish the effects of epinephrine (adrenaline) and other stress hormones in the body, thus reducing cardiac demands.  If you have ever been treated for any of these conditions, and were treated with a beta blocker, this might explain a current case of Peyronie’s disease. Commonly prescribed beta blockers:

Acebutolol                  Alrenolol                     Atenolol
Betaxolol                 Bucindolol                     Carteolol
Carvedilol                   Celiprolol                    Esmolol
Labetalol                    Metoprolol                  Nadolol
Nebivolol                    Penbutolol                  Pindolol
Propranolol                Sotalol                        Timolol

  1. Interferon – This prescription medication is used to treat multiple sclerosis, leukemia, and hepatitis.  Its manufacturers list Peyronie's disease as a possible side effect.
  2. Dilantin – This is a well established anti-seizure medicine, also reported by its manufacturers as a potential cause of Peyronie’s disease.
  3. PDE5 drug group (Viagra, Cialis, Levitra) – this is a group of inhibitor drugs that block an enzyme process of the smooth muscle cells lining the blood vessels supplying the corpus cavernosa of the penis.  As a result of this influence, these drugs act to increase blood flow in the penis in response to sexual stimulation.   The maker of each of these three drugs advises that men with Peyronie’s disease should consult with their doctors due to possible adverse effects on the penis.

The bottom line concerning all these drugs is that every one of them has side-effects and related ways of complicating the problem of someone who is already sick.  Drugs should be used with great reserve and discretion, and avoided if at all possible.

Once PD is present and a man learns that there is no known medical treatment available, he should consider using Alternative Medicine for Peyronie’s treatment options.  This is an option that the Peyronie’s Disease Institute has researched and developed since 2002, with considerable success.